Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2017, 1:44 PM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 1:44 PM CDT (18:44 UTC)
- Expired
- Jul 19, 2017, 2:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 80.0 mph
Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:45 PM CDT | TSTM WND DMG | Lake Benton, MN | TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 12:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 19, 10:24 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WUUS53 KFSD 191844
SVRFSD
MNC081-083-SDC011-191915-
/O.NEW.KFSD.SV.W.0167.170719T1844Z-170719T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
144 PM CDT WED JUL 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in southwestern Minnesota...
Lincoln County in southwestern Minnesota...
Southeastern Brookings County in east central South Dakota...
* Until 215 PM CDT
* At 144 PM CDT, a severe thunderstorm was located over Arco, or 21
miles west of Marshall, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* This severe thunderstorm will be near,
Russell around 200 PM CDT.
Camden State Park around 205 PM CDT.
Other locations impacted by this severe thunderstorm include Lynd.
Persons in Arco need to take shelter immediately.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9585 4420 9656 4450 9653 4451 9585
TIME...MOT...LOC 1844Z 267DEG 37KT 4437 9621
HAIL...0.88IN
WIND...80MPH
$$
MJF2 follow-up statements
964
WWUS53 KFSD 191900
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
200 PM CDT WED JUL 19 2017
SDC011-191910-
/O.CAN.KFSD.SV.W.0167.000000T0000Z-170719T1915Z/
Brookings SD-
200 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Minnesota.
LAT...LON 4420 9585 4420 9627 4447 9613 4447 9585
TIME...MOT...LOC 1900Z 274DEG 38KT 4431 9597
$$
MNC081-083-191915-
/O.CON.KFSD.SV.W.0167.000000T0000Z-170719T1915Z/
Lyon MN-Lincoln MN-
200 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN LYON AND SOUTHEASTERN LINCOLN COUNTIES...
At 200 PM CDT, a severe thunderstorm was located over Russell, or 13
miles southwest of Marshall, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Balaton around 205 PM CDT.
Other locations impacted by this severe thunderstorm include Lynd.
In the last several minutes, this storm has been showing some early
signs of weakening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9585 4420 9627 4447 9613 4447 9585
TIME...MOT...LOC 1900Z 274DEG 38KT 4431 9597
HAIL...<.75IN
WIND...60MPH
$$
MJF549
WWUS53 KFSD 191914
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
214 PM CDT WED JUL 19 2017
MNC081-083-191923-
/O.EXP.KFSD.SV.W.0167.000000T0000Z-170719T1915Z/
Lyon MN-Lincoln MN-
214 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON AND
SOUTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT 215 PM CDT...
The storm which prompted the warning is moving out of the area.
Therefore the warning will be allowed to expire. However gusty
winds of 40 to 50 mph are still possible with this storm through 230
pm.
A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Minnesota.
LAT...LON 4420 9585 4420 9627 4447 9613 4447 9585
TIME...MOT...LOC 1913Z 267DEG 37KT 4432 9579
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:20 AM CDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 6:20 AM CDT, 7 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 AM CDT Wed Jul 19 2017
.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT Wed Jul 19 2017
The main concerns the next 24 hours will be the heat and the
thunderstorm chances.
First the heat. Warm and very humid air will build through the day
as winds turn more southerly into the afternoon. Dew points early
this morning were in the lower to mid 70s across eastern Nebraska
with that humid air expected to advect north through the morning.
Have added in a few counties to the heat advisory but even those not
in the advisory heat indices will be well into the 90s. A few
locations near the Missouri River will likely reach or eclipse 110
degrees for a couple of hours late this afternoon.
The thunderstorm threat becomes very interesting late this afternoon
and early this evening as a strong right entrance region to the
upper jet moves in just northeast of the area. This sets up a very
favorable profile for potential organized severe weather, especially
a wind threat with dry air aloft across southwest MN. A deep inflow
of southerly winds from about 800mb to the surface will quickly
transition to strong southwest flow around 750mb. Winds aloft in the
500mb to 200mb layer running about 70 to 90 knots which might give a
little extra punch to the potential forward propagation into the
strong inflow. CAPE values around 3000 J/kg will also lead towards
the potential for organized severe storms. Suspect a potential for a
few supercells just north of the area late afternoon and evening,
then a turn to the southeast and becoming more of a linear wind
threat with some potential for westward development into the strong
inflow and enhanced EML. The best chance for severe thunderstorms
should be from about 6 pm to 11 pm.
.LONG TERM...(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 19 2017
Appears to be another warm sultry day across the region on Thursday.
Cloud debris across the north may keep things a shade cooler, but
with full sun across the south, the heat advisory is warranted. May
need to expand the headline northward depending on where the clouds
set up.
A series of short waves look to track through the region Thursday
night into Friday morning. Certainly not as much shear as Tuesday
night, but a decent set up for elevated storms capable of producing
hail with very steep lapse rates from 700-500 mb.
A few more disturbances track through the area on Friday night
creating the outside chance for scattered storms across the area.
The weekend looks to be mainly dry with surface ridge building into
the Northern Plains on Sunday. With the northerly flow developing
on Sunday, cooler conditions will prevail Sunday into Monday before
warmer more humid conditions develop mid week. Wednesday appears to
be unsettled, with another set of disturbances tracking through the
region topping the ridge across the Central portion of the country.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Jul 19 2017
Patchy IFR conditions will be likely through about mid morning
with quickly improving conditions after. Southwest MN and south
central SD are the most likely locations for lower conditions.
After this the concern turns to thunderstorms, with severe weather
likely, especially across northeast SD into west central MN after
22z. Some spotty shower and thunderstorm activity will be possible
before with the better chances north of Interstate 90.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ038-050-052>054-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ001-012-013-020>022-031-032.
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for NEZ013-014.
Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...BT
AVIATION...08Hazardous weather outlook, Jul 19, 4:37 AM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 437 AM CDT Wed Jul 19 2017 IAZ020-031-NEZ013-014-SDZ050-057-058-063>066-068>071-200945- Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will bring afternoon heat indices to 105 to 110 across the area through Thursday. Isolated to scattered thunderstorms will be possible late this afternoon and evening. A strong storm or two is possible, especially east of Interstate 29. Large hail and damaging winds are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm. IAZ001-012>014-021-022-032-SDZ038-039-052>055-059>062-067-200945- Lyon IA-Sioux-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Beadle- Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Minnehaha-Lincoln SD- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will will create heat index values to near 105 across the area today. Scattered thunderstorms will be possible late this afternoon into tonight. The highest risk of thunderstorm activity will be focused across southwest Minnesota, where a complex of storms may track this evening. Large hail up to half dollar and damaging winds up to 70 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-200945- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Brookings-Moody- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will create heat index values in the 90s today. Strong to severe thunderstorms will be likely late this afternoon into the evening. Large hail up to golf ball and damaging winds up to 90 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 19, 12:27 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST 6 NNE HURON 44.44N 98.17W
07/19/2017 E70 MPH BEADLE SD TRAINED SPOTTER
ALSO NICKEL SIZE HAIL.
&&
MGLocal storm report, Jul 19, 12:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 2 N HURON 44.40N 98.22W
07/19/2017 M83 MPH BEADLE SD ASOS
&&
MGLocal storm report, Jul 19, 12:33 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST 2 N HURON 44.40N 98.22W
07/19/2017 M83 MPH BEADLE SD ASOS
&&
MGLocal storm report, Jul 19, 12:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND GST 3 E CAVOUR 44.38N 97.98W
07/19/2017 M72 MPH BEADLE SD MESONET
&&
MGLocal storm report, Jul 19, 1:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 2 NNE BROOKINGS 44.33N 96.77W
07/19/2017 M74 MPH BROOKINGS SD MESONET
&&
MGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 45 min |
| Jul 19, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 26 min |
| Jul 19, 10:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 52 min |
| Jul 19, 11:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 45 min |
| Jul 19, 12:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 27 min |
| Jul 19, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 53 min |
| Jul 19, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.